Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Quad Cities, IA

June 8, 1999Iowa County, Keokuk County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 8, 1999, 10:54 PM CDT for Iowa County, Keokuk County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1999, 10:54 PM CDT (03:54 UTC)
Expired
Jun 9, 1999, 1:50 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Iowa County, IA, Keokuk County, IA

The radar

The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
2540 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 090355
FFWMLI
IAC095-107-090650-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  KEOKUK COUNTY IN SOUTHEASTERN IOWA

* UNTIL 150 AM CDT

* AT 1049 PM CDT... AREA LAW ENFORCEMENT INDICATED A LINE OF
  THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF SIGOURNEY...TO
  JUST EAST OF MARENGO...MOVING SLOWLY SOUTH.

* HEAVY RAIN FROM THE THUNDERSTORMS WILL CAUSE AREA CREEKS AND
  STREAMS TO RISE QUICKLY...AND LOW LYING AREAS TO FLOOD.  AREA
  SHERRIFFS REPORTED TORENTIAL RAIN AND THAT ROADSIDE DITCHES WERE
  FILLING WITH WATER.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

LRE


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:10 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jun 8, 3:10 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT TUE JUN 8 1999

ANOTHER DAY WHERE SOMEWHAT ABBREVIATED DISCUSSION NECESSARY DUE TO
ONGOING CONVECTION WITH SOME SEVERE.  18Z SURFACE ANALYSIS SUPPORTS A
VERY UNSTABLE SITUATION WITH SURFACE LI'S OF MINUS 10 OR MORE PLUS AN
OUTFLOW BOUNDARY MOVING IN FROM MINNESOTA. SHORT FUSE ANALYSIS
SUPPORTS CONTINUED CONVECTION REMAINDER THIS PM WITH MORE SEVERE
POSSIBLE IN FORM OF HAIL...HIGH WINDS AND HEAVY RAINS INTO EARLY
EVENING. LARGER SCALE PATTERN SHOWS CONVECTION IS BEING TRIGGERED BY
THE INTERACTION OF A SOUTHWARD PROPAGATING OLD MCC BOUNDARY WITH WEAK
VORT MAX NOW NE OF KANSAS CITY. THIS ENERGY IS EMBEDDED IN LARGE
SCALE SOUTHWEST FLOW AHEAD OF DEEP WEST COAST TROUGH WHICH ARE ALL
AIDING FOR WARM...HUMID AND CONDITIONALLY UNSTABLE CONDITIONS.

THE FORECAST PROBLEM IS TIMING DISSIPATION OF THIS ROUND OF
CONVECTION PLUS FUTURE CONVECTION NEXT FEW DAYS.

ALL MODELS SIMILAR THROUGH 48 HOURS MOVE WEAK VORT MAX NORTHEAST AND
SHEAR SYSTEM AND MOVE A MODERATELY STRONG COLD FRONT INTO EASTERN NE
AND DAKOTAS BY THURSDAY MORNING.  DIFFER WITH STRENGTH OF CONVECTION
AND BAROCLINICITY BUT ALL SHOW PRECIP ALONG FRONT WITH MODERATE TO
HEAVY AMOUNTS WHICH SEEMS REASONABLE AS CONCEPTUALLY THIS PATTERN
FITS A HEAVY PRECIPITATION EVENT MCC/MCS EVENT(S).  UPPER AIR AND
INFLOW SUPPORTS DUE EAST PROPAGATION INTO CWFA THURSDAY INTO FRIDAY.

TONIGHT WILL USE EVENING AND OVERNIGHT WORDING TO HANDLE CURRENT
CONVECTION AND VALID IOWA WATCH.  WILL USE FWC/FAN GUIDANCE ADDING
ABOUT 10 PERCENT TO POPS WHICH HAS WORKED WELL IF NOT UNDERDONE FOR
TODAYS CONVECTION. WITH WEAK FORCING AND NO BOUNDARIES UNTIL THURSDAY
WILL USE LATE PM AND EVENING VERBIAGE FOR WEDNESDAY WITH AID OF
DIURNAL KICKER. TOMORROW CONVECTIVE EVENT SHOULD BE SCATTERED WITH
PULSE TYPE STORMS THE GENERAL RULE.  WILL PUT LIKELY POPS NW HALF
FORECAST THURSDAY WITH HEAVY RAINS POSSIBLE AND CHANCE POPS SE ONE
HALF OF FORECAST AREA. PLAN TO PUT OUT ESF FOR LOCALLY HEAVY RAINS
PLUS RAINS TODAY AS SEVERAL AREA RIVERS ARE RIGHT AT BANKFULL OR
SOME MINOR FLOODING ONGOING. IF STORMS TODAY LAST LONGER WITH HEAVY
RAINS OVER LARGER AREAS...MAY NEED TO ISSUE LAST MINUTE FLASH FLOOD
OR FLOOD WATCH AS 3 HOUR QPF AMOUNTS ARE IN 1- 2 INCH RANGE MOST
AREAS.

EXTENDED PERIODS DAY 3 - 5 SLOW MOVING COLD FRONT WILL MOVE SLOWLY
EAST THROUGH SATURDAY SO LIKELY THUNDERSTORMS AND SHOWERS WITH MORE
HEAVY RAINS POSSIBLE ALL AREA THROUGH FRIDAY NIGHT.  CHANCE OF
LEFTOVER PRECIP ON SATURDAY ESPECIALLY EASTERN HALF AS FRONT MOVES TO
THE EAST WITH MAINLY DRY SUNDAY. ABOVE NORMAL TEMPS ON FRIDAY AND
NEAR NORMAL REST OF PERIOD.

COORDINATION...DSM...STL...ARX.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDVN ZONE FORECAST PRODUCT.

CID BB 066/091 068/086 066  16323
MLI BB 068/092 070/087 069  16323
DBQ BB 065/088 066/085 065  16323
BRL BB 072/093 072/091 072  16323

.DVN...

IA...SEVERE THUNDERSTORM WATCH TIL 00Z OR 7 PM...EAST CENTRAL...
NORTHEAST IOWA AND ALL SOUTHEAST IOWA EXCEPT HENRY...VAN BUREN...
LEE AND DES MOINES COUNTIES.
IL...NONE.

NICHOLS

In the hours before

Special weather statement, Jun 8, 5:21 PM CDT, 5 hours 33 minutes before
ILZ025-026-090115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT TUE JUN 8 1999

...URBAN AND SMALL STREAM FLOOD ADVISORY IN AFFECT TIL 830 PM FOR
WARREN COUNTY...

HEAVY RAINS OF TWO INCHES ACROSS SOUTHERN WARREN COUNTY HAVE BROUGHT
STREAMS...INCLUDING SWAN AND CEDAR CREEKS... OUT OF THEIR BANKS IN
SOME SECTIONS. THE HEADWATERS OF THE LA MOINE RIVER IN SOUTHWESTERN
WARREN COUNTY ARE ALSO BANKFULL.  AT 5 PM ROUTE 116 WEST OF
ROSEVILLE WAS REPORTED FLOODED BY THE SHERIFFS OFFICE.

FURTHER WEST...SOUTHERN SECTIONS OF HENDERSON COUNTY HAVE ALSO HAD
SIGNIFICANT RAINS THIS AFTERNOON...BRINGING SOME STREAMS TO NEAR
BANKFULL.

SCATTERED THUNDERSTORMS WILL DIMIVNISH TO SHOWERS AND THEN END BY 7
PM.  HOWEVER...ADDITIONAL REDEVELOPMENT CAN NOT BE RULED OUT LATER
THIS EVENING.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF THE
WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.

REA
Local storm report, Jun 8, 7:10 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MONTI                     IA    .75 INCH HAIL
06/08/99   BUCHANAN                        SPOTTER REPORT
Special weather statement, Jun 8, 7:15 PM CDT, 3 hours 39 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-090300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT TUE JUN 8 1999

...SEVERE WEATHER TRANSITIONING TO FLOOD PROBLEMS...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR MUCH OF
EASTERN IOWA HAS EXPIRED AT 7 PM EXCEPT FOR THE FOLLOWING COUNTIES:
DUBUQUE...BUCHANAN AND DELAWARE.  THE WATCH WILL CONTINUE IN THESE
COUNTIES UNTIL 9 PM.

AS THE SUN SETS...STORMS WILL GRADUALLY WEAKEN BUT STILL CONTINUE TO
PRODUCE LOCALLY HEAVY RAIN.  FLASH FLOOD WARNINGS ARE IN EFFECT FOR
SEVERAL COUNTIES IN EASTERN IOWA AND WEST CENTRAL ILLINOIS.

A BOUNDARY PARALLEL TO AND MOVING SOUTH FROM HIGHWAY 20 IN IOWA IS A
FOCUS FOR POTENTIAL FLASH FLOODING...AS IS A CLUSTER OF THUNDERSTORMS IN
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS.  STAY TUNED FOR THE LATEST
INFORMATION AS THE POTENTIAL FOR FLASH FLOODING CONTINUES THIS EVENING.

HEAVY RAINS TODAY AND TONIGHT WILL DRIVE RIVERS WELL ABOVE BANKFULL IN
SOME LOCATIONS...AND RIVER FLOODING COULD POSSIBLY RESULT.  BE SURE TO
CHECK THE LATEST RIVER STAGE FORECASTS LATER TONIGHT AND AGAIN LATE
WEDNESDAY MORNING.

WOLF
Special weather statement, Jun 8, 9:00 PM CDT, 1 hour 54 minutes before
IAZ040>042-090304-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT TUE JUN 8 1999

...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT BUCHANAN...
DELAWARE...AND DUBUQUE COUNTIES HAS BEEN ALLOWED TO EXPIRE.
THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS BUT ARE NO LONGER
EXPECTED TO EXCEED SEVERE LIMITS.  THE MAIN THREAT FROM THESE STORMS
WILL BE HEAVY RAIN AND FLASH FLOODING.

DMD
Special weather statement, Jun 8, 9:01 PM CDT, 1 hour 53 minutes before
IAZ054-ILZ001-090220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 PM CDT TUE JUN 8 1999

...RAIN DECREASING IN JACKSON COUNTY IOWA AND JO DAVIESS COUNTY
ILLINOIS...

THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR JACKSON
COUNTY IOWA AND JO DAVIESS COUNTY ILLINOIS AT 9 PM.  WHILE LIGHT TO
MODERATE RAIN IS POSSIBLE THROUGH MIDNIGHT...THE THREAT OF HEAVY
RAIN AND NUISANCE-TYPE FLOODING HAS ENDED AT LEAST FOR ThHE NEXT FEW
HOURS.

WOLF
Local storm report, Jun 8, 9:31 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    WORTHINGTON               IA    RAIN
06/08/99   DUBUQUE                         5 INCHES RAIN IN 3 HOURS

0619 PM    EPWORTH                   IA    RAIN
06/08/99   DUBUQUE                         STREET FLOODING

0619 PM    NEW VIENNAP                IA    RAIN
06/08/99   DUBUQUE                         3 INCHES RAIN

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.